Wyoming, 2007

Winter Storm in Wyoming, December 20 to 21, 2007

December 20 to 21, 2007 · NWS RIW · 3 events in 3 counties and zones

A cold front swept through central Wyoming bringing deep, moist northerly upslope flow to favored locations. Six to ten inches of snow fell from Lander to Sweetwater Station.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front swept through central Wyoming bringing deep, moist northerly upslope flow to favored locations. Six to ten inches of snow fell from Lander to Sweetwater Station. Amounts of 12 to 14 inches were observed along the east slopes of the Wind River Mountains. Sustained north wind of 20 to 30 mph with occasional higher gusts made for dangerous traveling conditions across central Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 20, 3:02 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Dec 20, 3:02 PM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
302 PM MST THU DEC 20 2007

.SHORT TERM...TONIGHT THROUGH SUNDAY
HEAVY SNOWFALL WILL CONTINUE ACROSS THE WESTERN MOUNTAINS AND
VALLEYS TONIGHT. CURRENT RADAR ANALYSIS DEMONSTRATES ANOTHER SWATH
OF MOISTURE MOVING IN FROM EASTERN IDAHO...WHICH WILL BRING
ADDITIONALLY HEAVY SNOWFALL ACROSS THESE AREAS THIS EVENING.
BECAUSE OF THESE CONTINUED SNOWFALLS...THE WINTER STORM WARNINGS
AND SNOW ADVISORIES WILL CONTINUE THROUGH 11 PM THIS EVENING.
THE AXIS OF THE TROUGH ASSOCIATED WITH THIS SNOW EVENT WILL MOVE
THROUGH WESTERN WYOMING BY FRIDAY MORNING...PUSHING ASSOCIATED
SNOWFALL INTO THE EASTERN PORTIONS OF THE CWA AFTER MIDNIGHT. WESTERN
WYOMING WILL SEE SNOW TAPERING OFF DURING THE EARLY TO MID MORNING
HOURS OF FRIDAY...WITH LIGHT SNOW CONTINUING THROUGH THE AFTERNOON
HOURS. AS TROUGH AXIS MOVES EAST...HEAVIER SNOWFALL WILL BE FOUND
OVER THE EASTERN THIRD OF THE CWA BY FRIDAY AFTERNOON...THOUGH
SNOW TOTALS WILL REMAIN BELOW HIGHLIGHT CRITERIA...WITH
ACCUMULATIONS ACROSS NATRONA COUNTY OF AROUND 2 INCHES BY FRIDAY
EVENING. AS THE TROUGH WORKS THROUGH THE CWA...MODELS INDICATING
MUCH COLDER H7 TEMPERATURES OVER THE AREA...WITH COLDER
TEMPERATURES EXPECTED ACROSS THE AREA ON FRIDAY.

QUICK TRANSITORY RIDGE BUILDS INTO WYOMING WITH THE EXIT OF THE
TROUGH SATURDAY MORNING. EXPECT WIDESPREAD DRY AND COLDER CONDITIONS
TO BE FOUND ACROSS THE CWA THROUGH THE EVENING HOURS OF SATURDAY.
ANOTHER SHORTWAVE WILL MOVE INTO WESTERN WYOMING DURING THE
OVERNIGHT HOURS OF SATURDAY...WITH LIGHT SNOW EXPECTED OVER THE
WESTERN MOUNTAINS DURING THE EARLY SUNDAY. WEAK ISENTROPIC LIFT
WILL BRING LIGHT SNOW OVER THE WESTERN MOUNTAINS AND VALLEYS. THE
POTENTIAL FOR LIGHT SNOW OVER THE BIG HORN MOUNTAINS AS WELL.
ADDED CLOUD COVER WILL HELP TO RAISE TEMPERATURES FOR SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
A PARADE OF PACIFIC STORM SYSTEMS WILL AFFECT THE FORECAST AREA ABOUT
EVERY 36 TO 48 HOURS OR SO. THESE SYSTEMS...AND ASSOCIATED COLD
FRONTS WILL KEEP TEMPERATURES GENERALLY BELOW AVERAGE...WITH A FEW
SEASONAL READINGS IN WINDY AREAS BETWEEN SYSTEMS. THE FIRST TROUGH
IN THE EXTENDED WILL AFFECT THE AREA SUNDAY...AND APPEARS TO BE
RATHER WEAK AND QUICK MOVING. SO MAINLY LIGHT SNOW IS EXPECTED
WEST OF THE DIVIDE...WITH PERHAPS SOME OF THE SNOW SHIFTING EAST
OF THE DIVIDE...BUT LITTLE OR NO UPSLOPE IS EXPECTED WITH THIS
SYSTEM...AS SFC AND 700MB WINDS REMAIN WEST OR NORTHWEST. BY
MONDAY...THE NEXT TROUGH WILL BEGIN TO APPROACH THE AREA...WITH
ISENTROPIC UPGLIDE INITIATING SNOW ACROSS THE WEST. THEN THE
TROUGH IS EXPECTED TO SPLIT...WITH A CLOSED LOW FORMING MONDAY
NIGHT IN THE SOUTHERN PORTION OF THE TROUGH ACROSS SOUTHERN UTAH
THEN INTO THE FOUR CORNERS AREA. THIS SHOULD BRING A DECENT COLD
FRONT THROUGH THE AREA...WHICH SHOULD PRODUCE UPSLOPE CONDITIONS
EAST OF THE DIVIDE MONDAY NIGHT AND EARLY CHRISTMAS DAY...AND HAVE
ADDED POPS EAST OF THE DIVIDE FOR MONDAY NIGHT INTO TUESDAY.
HOWEVER...THE SPLIT TROUGH AND THE UPPER LOW PUSHING SO FAR TO THE
SOUTH...SHOULD KEEP SNOWFALL AMOUNTS GENERALLY ON THE LIGHT SIDE.
FINALLY THE NEXT TROUGH WILL AFFECT THE AREA WEDNESDAY AND
THURSDAY...AND IS EXPECTED TO DIG AND BECOME A CLOSED LOW...WITH
MEDIUM RANGE MODEL SOLUTIONS HAVING THIS UPPER LOW FROM THE DESERT
SOUTHWEST TO THE FOUR CORNERS AREA THURSDAY MORNING. DUE TO THIS
DISCREPANCY...HAVE KEPT POPS ACROSS THE WEST AND SOUTH...AND KEPT
CENTRAL AND NORTHERN AREAS EAST OF THE DIVIDE DRY FOR NOW.

&&

.AVIATION...
SNOW WILL CONTINUE IN THE WEST THROUGH THIS EVENING TAPERING TO SNOW
SHOWERS AROUND MIDNIGHT.  EXPECT MVFR TO IFR CIGS AND VSBYS AND
EVEN LOCALLY LIFR.  WINDY CONDITIONS CONTINUE BETWEEN KRKS AND KCPR
WITH INTERMITTENT WINDS AT KCOD...KRIW AND KLND.  COLD MOVE INTO THE
WEST AND NORTH AROUND MIDNIGHT WITH WINDS SHIFTING TO THE NORTHWEST
TO NORTH.  THE WIND SHIFT MAKES IT INTO THE CENTRAL BY 12Z.  SOME
LIGHT SNOW EXPECTED EAST OF THE DIVIDE AFTER 12Z WITH MAINLY MVFR
CONDITIONS.  BY THE AFTERNOON CONDITIONS IMPROVE THOUGH NORTHWEST
WINDS WILL CONTINUE.

&&

.FIRE WEATHER...
HEAVY SNOW WILL CONTINUE ACROSS WESTERN WYOMING THIS EVENING...AND
SPREAD EAST AFTER MIDNIGHT. WINTER STORM WARNINGS AND SNOW
ADVISORIES REMAIN IN EFFECT FOR THE WESTERN MOUNTAINS AND VALLEYS
THROUGH 11 PM THIS EVENING. GUSTY WINDS WILL BE FOUND OVER THE
HIGHER ELEVATIONS...WITH BLOWING SNOW POSSIBLE OVER THESE
LOCATIONS. ELSEWHERE...COLDER TEMPERATURES WILL BE FOUND ACROSS
THE FORECAST AREA ON FRIDAY...AND CONTINUE INTO SATURDAY.
SNOWFALLS WILL INCREASE ACROSS THE EASTERN HALF OF THE FORECAST
AREA ON FRIDAY MORNING...WITH ALL SNOWFALL TAPERING OFF DURING THE
OVERNIGHT HOURS. DRY CONDITIONS WILL BE FOUND ACROSS THE AREA ON
SATURDAY AHEAD OF AN APPROACHING UPPER LEVEL DISTURBANCE. THIS
NEXT SYSTEM WILL BEGIN TO SPREAD LIGHT SNOW ACROSS THE WESTERN
MOUNTAINS SUNDAY EVENING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY UNTIL 11 PM MST THIS EVENING FOR WYZ001-002-015-
025-027.

WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR WYZ012>014-
023-024.

&&

SHORT TERM...BRANHAM
LONG TERM...WM
AVIATION...TWB
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Dec 20, 3:37 PM MST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
337 PM MST THU DEC 20 2007

WYZ001>020-022>030-211200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
337 PM MST THU DEC 20 2007

...A WINTER STORM WARNING AND A SNOW ADVISORY ARE IN EFFECT FOR
MUCH OF WESTERN WYOMING FOR THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...THIS EVENING AND TONIGHT
A SIGNIFICANT SNOW STORM IS EXPECTED OVER WESTERN WYOMING
TODAY THROUGH THIS EVENING AS A POTENT PACIFIC STORM SYSTEM
TRACKS ACROSS WESTERN WYOMING. SNOWFALL RATES OF ONE INCH PER HOUR
ARE EXPECTED TODAY ALONG WITH THE POTENTIAL FOR UP TO 16 INCHES OF
SNOW OVER THE TETONS AND THE WEST SLOPES OF THE WIND RIVER MOUNTAINS
WELL AS ACROSS THE GROS VENTRE...WYOMING AND SALT RIVER RANGES
THROUGH THIS EVENING. 6 TO 8 INCHES OF SNOWFALL IS ALSO EXPECTED
ACROSS THE NORTHERN JACKSON AND STAR VALLEYS ALONG WITH 4 TO 6 INCHES
OF SNOWFALL ACROSS THE SOUTHERN PORTION OF THESE VALLEYS. TOGWOTEE...
TETON AND SALT RIVER PASSES ARE EXPECTED TO BECOME SNOW COVERED AND
SLICK TODAY. 3 TO 12 INCHES OF SNOW ARE EXPECTED ACROSS THE REST OF
WESTERN WYOMING THROUGH THIS EVENING. CONSIDERABLE BLOWING AND
DRIFTING SNOW ARE EXPECTED ACROSS THE HIGHER ELEVATIONS AS WELL AS
ACROSS THE OPEN AREAS OF WESTERN WYOMING TODAY. 4 TO 6 INCHES OF
SNOWFALL ARE EXPECTED ACROSS THE BIG HORN MOUNTAINS TONIGHT WITH
POWDER RIVER AND GRANITE PASS BECOMING SLICK AND SNOW COVERED
TONIGHT. 2 TO 3 INCHES OF SNOWFALL IS EXPECTED ACROSS SOUTHERN
SWEETWATER COUNTY THIS EVENING. WEST WINDS OF 20 TO 30 MPH WITH
GUSTS TO 50 MPH ARE EXPECTED IN THE CODY FOOTHILLS TONIGHT.
SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 55 MPH ARE EXPECTED
FROM THE GREEN MOUNTAINS TO CASPER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

PATCHY FOG IS EXPECTED ACROSS THE BASINS AND VALLEYS LATE FRIDAY
NIGHT AND SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE TODAY THROUGH TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Wind River Mountains East

When
December 20, 5:00 PM MST to December 21, 3:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
Mesonet
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Green Mountains & Rattlesnake Range

When
December 20, 5:00 PM MST to December 21, 3:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
Public
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Winter Storm, Lander Foothills

When
December 20, 5:30 PM MST to December 21, 1:00 PM MST
Where
Lander Foothills forecast zone
Reported by
Public
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65556, 65558, 65557.